Jump to content
Sign in to follow this  
perfect_disaster

Is anyone taking an SSRI alongside bupropion?

Recommended Posts

I've been on sertraline 50mg and bupropion 150mg for a few weeks now. I am trying to understand how they influence each other and whether it's safe for me to go up to 300mg of bupropion. I am taking both because SSRIs make me a zombies and **** my libido, but help me not get angry/irritable as much. Bupropion helps with energy and sex drive. Prior to this I tried 300mg bupropion on its own for about a month, but I was really irritable and anxious. But it gave me more motivation, I noticed. Right now, 150 isn't giving me that same boost, and I want to try going up to 300 again knowing I've got sertraline helping the anxiety side of things. My psychiatrist hasn't prescribed this combo before and is being rather unhelpful in finding out whether it's safe to go up to 300. 

I know that both meds inhibit a particular enzyme in the liver which raises blood plasma levels of the drugs. But does bupropion influence sertraline more, or is it the other way around? 

Any help much appreciated, thank you. 

Share this post


Link to post
Share on other sites

Good question.  I was wondering the same thing myself.   I take Paxil 20mg. and added Wellbutrin because I was soo tired.  Don't know if raising the Paxil would have taken care of that.  But I opted to add the Wellbutrin.....starting with 100sr mg. for several weeks, then 150sr (six weeks) to 200 sr (5 weeks) then to 300 (150sr x 2).  I still struggle with the tiredness.   So far, the addition of Wellbutrin/bupropion helped with nervousness, edginess, and the ability to handle stress like a normal person.  It basically helped to normalize me.   The Paxil took care of the anxiety and maybe some depression, but I felt I was still missing "something".  I am just a muzzy mess on SSRIs alone.

I was on the 300 sr for 4 months when I started to get bad headaches and painful joints.  I reduced it to 250 and that took care of the symptoms.  Then to 200 for 8 weeks.  During the 8 weeks I tried to reinstate the 300 dose a couple times.  I was not good on the 200 dose, and finally after 6-8 weeks was able to go back to the 300 dose with no problems.  TMI probably, but maybe someone can benefit from my experience.  I am under the care of a psychiatrist.

I hope someone can answer your question because I would also like to know how much the one influences the other.  I should ask my doctor that next week at my appointment.  My suggestion to you would be to increase the Wellbutrin slowly like I did.  We really don't know how much of a dose we really need.  Being on Paxil, I have not found Wellbutrin to be all that activating like it is known to be.

Edited by Laura123
more info

Share this post


Link to post
Share on other sites

I've been on a combo of Wellbutrin + Zoloft for at least 15 years, asked the same question of my psychiatrist and was only told, "The Zoloft/SSRI boosts the Wellbutrin."  I didn't find that helpful so I began to research.  Two main reasons I have discovered over the years and ones that keep coming up in various articles and literature over and over are:

1.  There is a potential danger of Wellbutrin causing seizures, especially at higher levels ie. 300+ mg.  Adding an SSRI lessens that potential. 

(I've been on many meds over the years that include seizures as a potential side effect plus potential seizures if one goes cold turkey off Wellbutrin or Klonopin - both of which I've done (not by choice and I definitely advise against it) and never had seizures, but everyone is different.)

2.  Here's the one that infuriates me, given my history:  Wellbutrin can cause anxiety; adding  an SSRI combats that. 

(My initial diagnosis 30ish years ago was Major Depression, Recurrent/Rapid Cycling.  It took about a year to find the correct combo of meds in the correct dose for major depressive episodes to be kept at bay.  I felt well for years, led an active life, including earning an M.A. in Mental Health Counseling and working in the field...until my psych. decided to add Wellbutrin.  I can't recall now why.  Very shortly afterwards I began experiencing anxiety that kept getting worse until I had a new diagnosis to add to the first one:  Major Anxiety Disorder.  I was put on Klonopin without being told it should ONLY be used short-term (no longer than 2 weeks) AND is EXTREMELY ADDICTIVE.  To round out the entire fiasco - he placed me on an extremely high dose - 5 mg!  By the time I felt well enough to research Klonopin, my body was already addicted.  The end result was having to go on SSDI 10 years ago due to the anxiety being so severe it affected my work.  Only recently have I begun to realize that the Wellbutrin likely triggered the anxiety then my psych got to put me on yet another med.  Thankfully, after being turned over to one of my psychiatrist's P.A.'s when he began conducting "medical trials", the Klonopin was lowered.  After a few years I quit going to that practice and my meds are now prescribed by my doctor who uses supplements if at all possible for various issues.  I currently take 0.5 mg Klonopin 2x/day, 100 mg Zoloft 1xday, and 150 Wellbutrin SR 1x/day.)

 

 

 

Share this post


Link to post
Share on other sites

PerfectD,   I wouldn't be afraid of the Wellbutrin.  It is very easily adjusted.  If it feels like too much, you can lower it slightly and symptoms calm down over 3-4 days.  I'd say it would take about 3 weeks to know if something doesn't feel right.  But it could be the ssri that needs lowering.   In my case, it was the Paxil I needed to decrease as it was making me feel a heavy tiredness and wanted to sleep all the time.  A couple days ago, I went from Paxil 20mg to 15mg and it has helped lessen those strong side effects,

Also, I found out with my Paxil/Wellbutrin combo that they both influence each other.  So, the levels are raised in both evidently.   The Paxil/Wellbutrin combo is the most intense that way.   I talked with a couple doctors on justanswer.com.  They both verified this information.  And they said when these medications  are prescribed together,  the doses of both of them are reduced and given at a lower dose than the normal recommended dose.   Just wanted to pass this info along to you.  I was so happy to get it figured out, as I'm rather scared of SSRIs and changing doses.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

Announcements

×
×
  • Create New...